Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 347, NWS Birmingham, AL

June 13, 2003Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2003, 3:12 PM CDT for Dallas County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 3:12 PM CDT (20:12 UTC)
Expired
Jun 13, 2003, 3:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KBMX 132012
SVRBHM
ALC047-132045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF SELMA...MOVING NORTHEAST 
AROUND 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL 
NORTHERN DALLAS COUNTY AND THE CITY OF SELMA.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3237 8727 3258 8692 3248 8689 3239 8684
          3222 8716

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:05 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 11:05 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT FRI JUN 13 2003

MADE AN UPDATE TO THE FORECAST.  MAINLY TO ADJUST CLOUD WORDING.
WILL KEEP AN EYE ON AFTERNOON HIGH TEMPERATURES AS ZONES HAVE MID TO
UPPER 80S EVERYWHERE...AND NOT SURE IT WILL MAKE IT.  LAMP GUIDANCE
SAYS NO...BUT WILL WAIT UNTIL AFTER 17Z AND TAKE ANOTHER LOOK.

.BHM...NONE.

80
Hazardous weather outlook, Jun 13, 1:30 PM CDT, 1 hour 42 minutes before
ALZ011>015-017>050-132030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE ACROSS THE
FORECAST AREA.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING AGAIN.  UPPER LEVEL DISTURBANCES
WILL TRACK ACROSS THE STATE THIS AFTERNOON...WHICH WILL ENHANCE
CONVECTION ACROSS EASTERN PORTIONS OF THE STATE.  ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY
CONCERNS BEING STRONG...WET MICROBURST WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

VERY LITTLE CHANGE IN THE OVERALL PATTERN OF WARM MOIST AIR...AND
SOUTHWESTERLY UPPER LEVEL FLOW IS EXPECTED THROUGH NEXT WEEK.
AS A RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD.  MINOR VARIATIONS
IN THIS PATTERN...INCLUDING FRONTAL BOUNDARIES FROM THE NORTH...
AND UPPER LEVEL DISTURBANCES FROM THE SOUTHWEST...COULD ENHANCE THE
COVERAGE AND INTENSITY OF STORMS FROM TIME TO TIME.  THE EXACT TIMING
OF THESE MINOR FEATURES IS TOO UNCERTAIN AT THIS TIME TO PINPOINT A
GREATER THREAT AT ANY GIVEN TIME. THUS...WHEN STRONG TO SEVERE
THRESHOLDS WILL BE REACHED IS STILL UNCERTAIN.

THUS...AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED
FOR THE POSSIBILITY OF ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 13, 1:08 PM CDT, 2 hours 4 minutes before
ALZ037-038-045-047-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT FRI JUN 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON...LEE...SOUTHERN
TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 200 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TALLAPOOSA CITY...MOVING NORTHEAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLAPOOSA CITY...
NOTASULGA...LOACHAPOKA...WAVERLY...CUSSETA...LAFAYETTE...LANETT AND
FIVE POINTS THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 50
MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3255 8591 3242 8577 3284 8516 3303 8536
Special weather statement, Jun 13, 2:16 PM CDT, 56 minutes before
ALZ035>037-041>044-132015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT FRI JUN 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES...MONTGOMERY...
AUTAUGA...ELMORE...CHILTON...COOSA AND TALLAPOOSA COUNTIES UNTIL 315
PM CDT...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHWEST OF TITUS TO
HAYNEVILLE...MOVING NORTHEAST AROUND 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
TITUS...PRATTVILLE...MILLBROOK...HAYNEVILLE...COOSA RIVER...
COOSADA...DANNELLY FIELD AND WETUMPKA THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 50
MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

ALSO...VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3209 8668 3224 8653 3247 8646 3272 8642
          3286 8651 3311 8602 3311 8560 3274 8559
          3269 8571 3262 8570 3260 8580 3253 8581
          3246 8599 3219 8648
Special weather statement, Jun 13, 2:48 PM CDT, 24 minutes before
ALZ030-031-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT FRI JUN 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 330 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GAINESVILLE...MOVING NORTHEAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAINESVILLE...
CLINTON...EUTAW...UNION AND KNOXVILLE THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 50
MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3284 8830 3308 8784 3303 8783 3303 8776
          3298 8774 3282 8784 3270 8822

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Jun 13, 1:41 PM CDTSevere Thunderstorm WarningBMXLee34 min
Jun 13, 1:49 PM CDTSevere Thunderstorm WarningBMXAutauga26 min
Jun 13, 1:57 PM CDTSevere Thunderstorm WarningBMXRussell18 min
Jun 13, 3:55 PM CDTFlash Flood WarningBMXLowndes4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.